Rhode Island, 2016

Hail and Damaging Winds in Rhode Island, July 23, 2016

July 23, 2016 · NWS BOX · 5 events in 2 counties and zones

A cold pool aloft coupled with a large area of instability and a mid level disturbance moving through the area resulted in showers and thunderstorms across much of southern New England. The stronger of these storms produced hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold pool aloft coupled with a large area of instability and a mid level disturbance moving through the area resulted in showers and thunderstorms across much of southern New England. The stronger of these storms produced hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 6:12 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 23, 6:12 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
712 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Hot conditions continue this afternoon/early evening with the risk of
some strong to severe thunderstorms particularly in northern
and eastern MA. Otherwise, excessive heat and humidity is expected
at times through the middle of next week, at least away from
the immediate coast. Another risk for scattered showers
and thunderstorms is possible late next week with a cold front
dropping south.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
700 PM update...
Organized line of storms moving into northern MA along the leading
edge of the mid level cold pool. Large T/Td depression and DCAPE
values exceeding 1000 J/kg support high probability of strong to
damaging wind gusts with this line in northern MA. Expect
convective activity to dissipate later this evening as it
approaches the south coast as BL cools and mid level shortwave
moves offshore.

Otherwise...expect clearing skies overnight with min temps mostly
in the 60s and close to 70 in the urban centers. Patchy late night
fog possible in the normally fog prone locations.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...
Shortwave ridging aloft and very dry column will bring sunshine
and very warm temps, although a bit cooler than today as low level
temps are cooler. Still expecting highs in the mid 80s to around
90 degrees. Best chance of 90+ in the lower CT valley but portions
of RI and interior E MA will likely be near 90 degrees. Afternoon
seabreezes are likely.

Sunday night...
Quiet night as mid level ridging in control. Weak shortwave moving
over the ridge will bring some mid/high level clouds, otherwise
partly cloudy. Mins mostly in the 60s with dewpoints climbing into
the mid 60s toward daybreak.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Excessive heat at times through mid week at least away from the
  immediate coast and especially Monday

* Mon/Mon night is the highest risk for scattered showers/t-storms
  with the threat for some severe weather and even very localized
  urban type flooding

* Cold front may bring another risk for scattered
  showers/thunderstorms sometime late next week but timing uncertain

Details...

Upper level ridge over the southern half of the country will
generate a westerly flow of air aloft and anomalously hot
temperatures, especially for the first half of the week.  GFS
Ensembles indicate 925T between 1 and 2 standard deviations above
normal for most of next week.  So confidence is fairly high in above
to at times much above normal temperatures.  ECMWF ensembles are
pretty much in agreement as well.

Monday...

Currently, Monday looks like it may be the worst in terms of heat
and humidity.  850T near +20C should allow high temps to rise into
the mid to upper 90s away from any coastal sea breezes.
Surface temps may even reach 100 in a few locales if clouds do not
get in the way. In addition, low level moisture may pool ahead of a
pre frontal trough/cold.  This may push heat index value to 100+ and
decent shot will need heat advisories for portions of the region.

The heat/humidity combined with frontal boundary/pre-frontal trough
in the vicinity may lead to scattered showers and thunderstorms
developing during Monday afternoon and night.  Pretty good shot at
MLCapes reaching or exceeding 1500 J/KG.  0 to 6 KM shear initially
not impressive, but increase to between 25 and 35 knots during the
late afternoon and especially the evening with approaching
shortwave. A lot will depend on timing, but there certainly is the
risk for scattered severe thunderstorms.  If they are develop the
primary risk would be strong to damaging straight line wind gusts.
While activity may be hit and miss, will have to watch if any low
level boundary washes out or becomes stationary.  If this happens,
there may be a very localized urban type flood threat as well with
PWATS over 2 inches.  Lots of uncertainty at this point, but in
addition to the excessive heat/humidity potential is there for
some severe weather and perhaps even a very localized flood risk
later Monday into Monday night.

Tuesday and Wednesday...

Assuming cold front clears the region by early Tuesday morning, dry
weather should prevail Tue into Wed but certainly not a guarantee
this far out.  High temps should still be mainly in the 90s Tue and
Wed away from at least the immediate coast.  Should be somewhat less
humid Tue, but some more humidity may return Wed.  Either way it
will likely be hot away from any onshore flow.

Thursday through Saturday...

Above normal temps will continue over this time, but
probably not quite as hot as early in the week.  A frontal boundary
may drop down and bring the risk for a round of two of
showers/t-storms by late in the week but timing highly uncertain
and by no means a washout.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Tonight...High confidence. Line of convection moving through
northern MA will bring strong wind gusts and brief MVFR/IFR
conditions this evening, otherwise mainly VFR. Patchy late night
fog possible in the normally fog prone locations.

Sunday and Sunday night...High confidence. VFR.

KBOS TAF...Moderate confidence. Line of storms will move over BOS
00-01z with brief gusts to 40+ kt possible and MVFR/IFR.
Seabreezes likely developing by midday Sunday.

KBDL TAF...High confidence.

Outlook /Monday through Thursday/...

Monday...Moderate confidence.  Mainly VFR outside of lower
conditions in scattered showers/thunderstorms mainly Monday
afternoon and evening.

Tuesday and Wednesday...Moderate to high confidence.  Mainly VFR
other than a few hours of early morning patchy fog in the typically
prone locations.

Thursday...Moderate confidence. Mainly VFR outside the risk for
scattered showers and thunderstorms.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Thunderstorms with strong wind moving across the E MA waters this
evening, otherwise quiet boating weather with winds and seas
below SCA.

Outlook /Monday through Thursday/...Moderate to high confidence.

Winds and seas should generally remain below small craft advisory
thresholds over this time.  A period of southwest wind gusts of 20
to perhaps up to 25 knots are possible near the south coast for a
few hours Monday afternoon.  Otherwise...main concern is the risk
for scattered thunderstorms mainly late Monday into Monday night and
perhaps again on Thursday.

&&

.EQUIPMENT...
The KBOX radar is back in service but is operating in a degraded
state. Radar returns are running about 10 dBZ too high. Please
keep this in mind when evaluating storms. We apologize for the
inconvenience.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Frank
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Frank
AVIATION...KJC/Frank
MARINE...KJC/Frank
EQUIPMENT...
Hazardous weather outlook, Jul 23, 1:22 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT SAT JUL 23 2016

CTZ002>004-MAZ002>017-026-RIZ001-002-241830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
222 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...PARTICULARLY ACROSS NORTHERN AND EASTERN
MASSACHUSETTS...DURING MID AFTERNOON TO EARLY EVENING. MAIN
THREATS INCLUDE LOCALLY DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MONDAY...

HEAT ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE REGION MONDAY
AFTERNOON. THE POTENTIAL IS THERE FOR HEAT INDEX VALUES TO REACH
OR EXCEED 100 DEGREES.

IN ADDITION...THERE IS ALSO A POTENTIAL FOR SOME SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND NIGHT. IF THESE STORMS DEVELOP
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN A VERY LOCALIZED
URBAN FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-241830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
222 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE MASSACHUSETTS
COASTAL WATERS DURING MID AFTERNOON TO EARLY THIS EVENING WITH
STRONG WIND GUSTS. COASTAL WATERS THAT MAY BE IMPACTED BY STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON OR EVENING INCLUDE...
IPSWICH BAY...MASSACHUSETTS BAY...BOSTON HARBOR...STELLWAGEN
BANK AND CAPE COD BAY. A LOWER RISK FOR STRONG THUNDERSTORMS
EXISTS FOR THE REMAINING COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE COASTAL WATERS
LATE MONDAY INTO MONDAY NIGHT. THE MAIN THREAT WILL BE STRONG WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ018>024-RIZ003>008-241830-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
222 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS LOWER POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING. SHOULD STRONG THUNDERSTORMS
DEVELOP...THE MAIN THREATS WOULD BE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MONDAY...

HEAT ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE REGION MONDAY
AFTERNOON. THE POTENTIAL IS THERE FOR HEAT INDEX VALUES TO REACH
OR EXCEED 100 DEGREES.

IN ADDITION...THERE IS ALSO A POTENTIAL FOR SOME SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND NIGHT. IF THESE STORMS DEVELOP
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN A VERY LOCALIZED
URBAN FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 23, 4:36 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT SAT JUL 23 2016

MAZ005-007-014-015-232215-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
CENTRAL MIDDLESEX COUNTY MA-
536 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORM IN SOUTH CENTRAL ESSEX...NORTHERN SUFFOLK AND
EAST CENTRAL MIDDLESEX COUNTIES...

AT 536 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON...OR OVER LEXINGTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...LYNN...SOMERVILLE...WALTHAM...MALDEN...
MEDFORD...REVERE...PEABODY...ARLINGTON...EVERETT...SALEM...
BILLERICA...WOBURN...CHELSEA...WATERTOWN...LEXINGTON...TEWKSBURY...
MELROSE AND SAUGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4250 7085 4246 7089 4246 7094 4242 7091
      4242 7094 4241 7099 4237 7097 4234 7087
      4233 7089 4236 7096 4233 7093 4238 7101
      4233 7094 4232 7093 4233 7095 4231 7097
      4242 7137 4260 7130
TIME...MOT...LOC 2136Z 288DEG 20KT 4248 7121

FRANK
Special weather statement, Jul 23, 4:43 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
543 PM EDT SAT JUL 23 2016

MAZ005-007-014-015-232215-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
CENTRAL MIDDLESEX COUNTY MA-
543 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORM IN SOUTH CENTRAL ESSEX...NORTHWESTERN SUFFOLK
AND EAST CENTRAL MIDDLESEX COUNTIES...

AT 543 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINCHESTER...OR OVER LEXINGTON...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...LYNN...SOMERVILLE...WALTHAM...MALDEN...
MEDFORD...REVERE...PEABODY...ARLINGTON...EVERETT...SALEM...
BILLERICA...WOBURN...CHELSEA...WATERTOWN...LEXINGTON...MELROSE...
SAUGUS AND WAKEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4250 7086 4246 7089 4246 7094 4242 7091
      4242 7094 4241 7099 4237 7097 4234 7089
      4236 7096 4233 7093 4238 7101 4232 7093
      4232 7096 4231 7095 4232 7101 4243 7133
      4257 7125
TIME...MOT...LOC 2143Z 290DEG 17KT 4246 7119

FRANK
Special weather statement, Jul 23, 5:01 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
601 PM EDT SAT JUL 23 2016

MAZ013>016-232245-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
WESTERN NORFOLK MA-
601 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORM IN NORTHEASTERN NORFOLK...SOUTHWESTERN SUFFOLK
AND EAST CENTRAL MIDDLESEX COUNTIES...

AT 601 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEEDHAM...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...QUINCY...NEWTON...WALTHAM...BROOKLINE...WEYMOUTH...
BRAINTREE...RANDOLPH...NEEDHAM...NORWOOD...WELLESLEY...MILTON...
STOUGHTON...DEDHAM...HINGHAM...CANTON...WESTWOOD...WESTON...
HOLBROOK AND DOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4229 7102 4227 7099 4227 7095 4226 7096
      4225 7096 4226 7092 4225 7093 4222 7091
      4216 7093 4212 7102 4227 7131 4231 7132
      4234 7126 4238 7127 4238 7126
TIME...MOT...LOC 2201Z 308DEG 13KT 4231 7122

FRANK
Special weather statement, Jul 23, 5:10 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
610 PM EDT SAT JUL 23 2016

CTZ003-004-232300-
WINDHAM CT-TOLLAND CT-
610 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORM IN SOUTHWESTERN WINDHAM...SOUTHWESTERN TOLLAND
AND SOUTHEASTERN HARTFORD COUNTIES...

AT 610 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HEBRON...OR 7 MILES NORTH OF COLCHESTER...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...WILLIMANTIC...COVENTRY...HEBRON...
MARLBOROUGH...COLUMBIA...CANTERBURY...BOLTON...ANDOVER AND SCOTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4160 7241 4163 7241 4168 7245 4173 7246
      4180 7239 4164 7197 4166 7213 4166 7216
      4171 7224 4169 7226 4167 7227 4164 7233
      4161 7233 4159 7239
TIME...MOT...LOC 2210Z 279DEG 28KT 4169 7236

FRANK
Special weather statement, Jul 23, 5:27 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
627 PM EDT SAT JUL 23 2016

MAZ013-015-016-018-019-232315-
SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN NORFOLK MA-
WESTERN PLYMOUTH MA-
627 PM EDT SAT JUL 23 2016

...DEVELOPING THUNDERSTORM IN NORTHEASTERN PLYMOUTH...NORTHEASTERN
NORFOLK AND SOUTHWESTERN SUFFOLK COUNTIES...

AT 626 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM
OVER HINGHAM...OR OVER WEYMOUTH...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...QUINCY...WEYMOUTH...BRAINTREE...RANDOLPH...NORWOOD...
MILTON...MARSHFIELD...DEDHAM...HINGHAM...CANTON...SCITUATE...
PEMBROKE...ROCKLAND...ABINGTON...WESTWOOD...HANOVER...HOLBROOK...
NORWELL AND HULL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4220 7122 4234 7109 4230 7104 4231 7097
      4229 7102 4227 7099 4230 7093 4225 7096
      4227 7093 4225 7088 4228 7090 4228 7088
      4230 7092 4231 7092 4230 7090 4224 7077
      4225 7077 4225 7076 4208 7064
TIME...MOT...LOC 2226Z 299DEG 13KT 4222 7090

FRANK
Local storm report, Jul 23, 6:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
723 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BURLINGTON              42.50N  71.20W
07/23/2016  E0.75 INCH       MIDDLESEX          MA   PUBLIC

0545 PM     HAIL             LEXINGTON               42.45N  71.23W
07/23/2016  M0.88 INCH       MIDDLESEX          MA   PUBLIC

0552 PM     TSTM WND DMG     WINCHESTER              42.45N  71.15W
07/23/2016                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON IRVING STREET. TREE DOWN ON HOUSE ON
            SHEFFIELD ROAD. TREE DOWN ON MAIN STREET BY THE REC
            DEPT. AND ON GRANT STREET NEAR PINE.

0554 PM     HAIL             WOBURN                  42.49N  71.16W
07/23/2016  M0.88 INCH       MIDDLESEX          MA   PUBLIC

0600 PM     TSTM WND DMG     WINCHESTER              42.45N  71.15W
07/23/2016                   MIDDLESEX          MA   PUBLIC

            LARGE TREE DOWN ON BACON STREET.

0600 PM     TSTM WND DMG     ARLINGTON               42.42N  71.16W
07/23/2016                   MIDDLESEX          MA   TRAINED SPOTTER

            SEVERAL BRANCHES AND TREES DOWN AT THE CORNER OF
            WASHINGTON AND ARNOLD.

0601 PM     TSTM WND DMG     ARLINGTON               42.42N  71.16W
07/23/2016                   MIDDLESEX          MA   PUBLIC

            TREE BRANCH DOWN.

0601 PM     HAIL             ARLINGTON               42.42N  71.16W
07/23/2016  E0.75 INCH       MIDDLESEX          MA   PUBLIC

0610 PM     TSTM WND DMG     REVERE                  42.42N  70.99W
07/23/2016                   SUFFOLK            MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON ENDICOTT AVENUE AND ON
            CARUSO STREET. WIRES DOWN ON VINYL STREET.

0650 PM     TSTM WND DMG     HAVERHILL               42.78N  71.09W
07/23/2016                   ESSEX              MA   PUBLIC

            TREE DOWN AND TRANSFORMER BLEW ON LIBERTY STREET.

0701 PM     HAIL             SALISBURY               42.83N  70.84W
07/23/2016  M0.75 INCH       ESSEX              MA   AMATEUR RADIO

0702 PM     TSTM WND DMG     BOXFORD                 42.67N  70.99W
07/23/2016                   ESSEX              MA   LAW ENFORCEMENT

            TREES DOWN ON IPSWICH ROAD...BAREHILL ROAD...WHITNEY
            ROAD. MOTORCYCLIST DOWN ON DOWNED WIRES ON GEORGETOWN
            ROAD NEAR HILLSIDE ROAD.

0708 PM     TSTM WND DMG     LEOMINSTER              42.52N  71.77W
07/23/2016                   WORCESTER          MA   TRAINED SPOTTER

            WIRES DOWN AND A TREE UPROOTED.

0709 PM     TSTM WND DMG     WEST TOWNSEND           42.68N  71.74W
07/23/2016                   MIDDLESEX          MA   TRAINED SPOTTER

            BIG TREE DOWN.

&&

RLG

The radar

The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Providence

When
July 23, 6:45 PM EST
Where
Providence County, 0.52 mi E of Hope
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.730, -71.560

Thunderstorm Wind, Kent

When
July 23, 6:55 PM EST
Where
Kent County, 1.72 mi SW of Coventry Center
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.680, -71.650

Trees and wires on Route 116, Station Street, and Knotty Oak Shores Road were downed by thunderstorm winds.

Thunderstorm Wind, Providence

When
July 23, 7:02 PM EST
Where
Providence County, Cumberland
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
41.920, -71.430

Three to five inch diameter limbs were downed by thunderstorm winds.

Thunderstorm Wind, Providence

When
July 23, 7:06 PM EST
Where
Providence County, 0.51 mi E of Pawtucket
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.870, -71.370

A large tree was downed onto a moving car on Main Street. Occupants were trapped in the car but not injured.

Hail, Kent

When
July 23, 7:10 PM EST
Where
Kent County, 0.52 mi E of Apponaug
Measured
0.75 in hail
Reported by
Public
Coordinates
41.700, -71.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653775, 653779, 653781, 653778, 653776.